Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 29, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 5, 2004, 7:32 PM MDT for Missoula County, Montana. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2004, 7:32 PM MDT (01:32 UTC)
- Expired
- Aug 5, 2004, 8:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Missoula County, MT
The radar
The Missoula radar (KMSX), 41 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 8:15 PM MDT | HAIL 0.75 | 20 W Ovando, MT | STONEYS LOUNGE AT CLEARWATER JUNCTION REPORTED HEAVY RAIN AND 3/4 INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3430 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 060132
SVRMSO
MTC063-060215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
733 PM MDT THU AUG 5 2004
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA
* UNTIL 815 PM MDT
* AT 724 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
POTOMAC...OR ABOUT 22 MILES EAST OF MISSOULA...MOVING NORTHEAST AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GREENOUGH BY 740 PM MDT
CLEARWATER BY 750 PM MDT
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN
EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.
LAT...LON 4710 11332 4701 11333 4700 11331 4692 11331
4681 11343 4678 11349 4693 11374 4705 11368
4721 11356
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 7:10 PM MDT, 22 minutes earlier.
Area forecast discussion, Aug 5, 7:10 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 710 PM MDT THU AUG 5 2004 UPDATE...QUICK UPDATE TO REMOVE MENTION OF THE SEVERE THUNDERSTORM WATCH AS IT EXPIRED AT 7 PM MDT. && .PREVIOUS DISCUSSION...ACTIVE AFTERNOON AND EVENING SHAPING UP WITH THERMAL THROUGH OVER THE REGION...GOOD UPWARD VERTICAL MOTION AND JET NOSING INTO THE AREA FOR THUNDERSTORM DEVELOPMENT FROM SOUTHWEST MONTANA UP THROUGH GLACIER THIS AFTERNOON AND EARLY EVENING. WATCH HAS BEEN ISSUED FOR THE ABOVE MENTIONED LOCATIONS UNTIL 7PM THIS EVENING. CONVECTION IS EXPECTED TO DECREASE QUICKLY THIS EVENING WITH THE PASSAGE OF THE THERMAL THROUGH AND SURFACE RIDGING BUILDING QUICKLY BEHIND. TEMPERATURES TONIGHT ARE EXPECTED TO BE A FEW DEGREES COOLER TONIGHT WITH RAIN COOLED AIR OVER THE AREA AND MOSTLY CLEAR SKIES. WILL HAVE TO FOG FORMATION OVERNIGHT IN VALLEYS THAT RECEIVE DECENT RAINFALL AMOUNTS TODAY. CURRENTLY EXPECT FOG IN THE VALLEYS ALONG THE IDAHO BORDER AND IN SOUTHWEST VALLEYS LATE TONIGHT AND EARLY FRIDAY MORNING. FRIDAY WILL BE COOLER WITH ANOTHER ROUND OF AFTERNOON CONVECTION... MAINLY MISSOULA NORTHWARD. THIS CONVECTION IS EXPECTED TO LAST INTO THE OVERNIGHT TIMEFRAME AS THE UPPER LEVEL TROUGH MAKES ITS WAY OVER NORTHWEST MONTANA. TEMPERATURES FRIDAY NIGHT WILL BE SIMILAR IF NOT A FEW DEGREES WARMER THAN TONIGHT WITH MAINLY CLOUDY SKIES AND SOME WINDS TO KEEP THINGS MIXED. SATURDAY THROUGH THURSDAY...MAIN FORECAST CHALLENGE HAS BEEN HIGH AND LOW TEMPERATURES FOR THE WEEKEND. GUIDANCE CONTINUES TO GO QUITE COOL...ESPECIALLY FOR SATURDAY AND SUNDAY. HAVE MOVED TEMPERATURES DOWN A LITTLE FOR THE WEEKEND BUT REMAIN UNCONVINCED THAT HIGHS WILL ONLY BE IN THE HIGH 60S...WILL CONTINUE TO CONSIDER ALL OPTIONS. MODELS CONTINUE TO BUILD A RIDGE OVER THE REGION NEXT WEEK. HAVE GOOD CONFIDENCE AS THIS SEEMS REASONABLE. TEMPERATURES SHOULD BE SLIGHTLY WARMER THAN CLIMO BUT NOT LOOKING UNUSUALLY WARM AS WE REMAIN UNDER EASTERLY FLOW. ONLY MINOR ADJUSTMENTS MADE TO ONGOING FORECAST. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && UPDATE/GILCHRIST PREVIOUS DISCUSSION/MEAD/KREYENHAGEN/MWJ
Hazardous weather outlook, Aug 5, 2:16 PM MDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 216 PM MDT (116 PM PDT) THU AUG 5 2004 IDZ005>009-MTZ001-003>005-060600- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER- WESTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS- 216 PM MDT (116 PM PDT) THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... TODAY STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE. STRONG GUSTY WINDS...BRIEF HEAVY RAIN...AND HAIL ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ010-MTZ002-006-007-043-060600- EASTERN LEMHI COUNTY-WEST GLACIER REGION- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION- 216 PM MDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... TODAY STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON THROUGH THIS EVENING. THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. STRONG DAMAGING WINDS...BRIEF HEAVY RAIN...AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN FLATHEAD...GRANITE...POWELL...DEER LODGE AND SILVER BOW COUNTIES IN WESTERN MONTANA AND EASTERN LEMHI COUNTY IN IDAHO UNTIL 700 PM MDT. SEE GTFSEL2 FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 5, 7:19 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 707 PM MDT (612 PM PDT) THU AUG 5 2004 IDZ009-010-MTZ002-006-007-043-060200- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION- ...SEVERE THUNDERSTORM WATCH NUMBER 712 HAS EXPIRED FOR FLATHEAD...POWELL...DEER LODGE...SILVER BOW...AND GRANITE COUNTIES OF WESTERN MONTANA AND LEMHI COUNTY IN IDAHO.... THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WESTERN MONTANA AND CENTRAL IDAHO HAS EXPIRED. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING. ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE THROUGH 9 PM. PETRESCU
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:13 PM MDT | Severe Thunderstorm Warning | MSO | Granite | 47 min |
| Aug 5, 8:15 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 45 min |
| Aug 5, 8:16 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 44 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.